Thunderstorm Wind, Harding
- When
- August 27, 3:43 PM MST
- Where
- Harding County, 19.13 mi S of Reva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.274, -103.049
Wind gusts were estimated at 60 mph.
A supercell thunderstorm developed over far eastern Harding County and tracked eastward across southern Perkins and northern Ziebach Counties. Large hail and wind gusts to 80 mph were reported with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over far eastern Harding County and tracked eastward across southern Perkins and northern Ziebach Counties. Large hail and wind gusts to 80 mph were reported with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 1:46 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 246 PM MDT TUE AUG 27 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ISSUED AT 259 AM MDT TUE AUG 27 2013 LATEST SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHWESTERN SOUTH DAKOTA. A SURFACE BOUNDARY ARCS TO THE SOUTHEAST FROM THE LOW PRESSURE CENTER INTO SOUTHEASTERN SOUTH DAKOTA. ANOTHER BOUNDARY EXTENDS NORTHEASTARD FROM THE LOW PRESSURE CENTER TOWARD KBIS. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE NORTHERN BOUNDARY THIS AFTERNOON AND SHEAR PROFILES INDICATE A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE BOUNDARY IN NORTHWESTERN SOUTH DAKOTA INTO THE EARLY EVENING. DUE TO THE HOT TEMPERATURES AND RELATIVELY MOIST BOUNDARY LAYER WILL KEEP THE MENTION OF ISOLATED THUNDERSTORMS FOR THE REST OF THE AREA THROUGH THIS EVENING. A WEAK LL JET WILL DEVELOP ACROSS WRN SD OVERNIGHT. DUE TO INCREASING MID LEVEL THETA-E ADVECTION WILL ALSO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. ON WEDNESDAY...THE THERMAL RIDGE BUILDS OVER THE AREA...LEADING TO POSSIBLY THE HOTTEST DAY OF THE WEEK. INSTABILITY WILL INCREASE SLIGHTLY OVER THE VALUES OF TODAY...WITH SIMILAR SHEAR...SO THE THREAT FOR SEVERE TSTMS MAY BE A BIT HIGHER ON WEDNESDAY AFTN/EVE. && .LONG TERM...THURSDAY THROUGH MONDAY ISSUED AT 259 AM MDT TUE AUG 27 2013 A STRONG UPPER RIDGE WILL PERSIST ACROSS THE CNTRL CONUS THROUGH THE END OF THE WEEK. THE RESULT WILL BE CONTINUED HOT WEATHER ALONG WITH PERIODIC CHANCES FOR THUNDERSTORMS AS EMBEDDED WAVES MOVE THROUGH THE W/SW FLOW ALOFT. LONGER RANGE GUIDANCE IS IN GOOD AGREEMENT WITH AN UPPER TROF MOVING THROUGH SCNTRL CANADA ON SATURDAY...WHICH WILL DRIVE A COOL FRONT THROUGH THE NRN PLAINS. THIS WILL PROVIDE SOME RELIEF FROM THE HEAT FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK...ALTHOUGH TEMPS WILL MOST LIKELY STILL REMAIN ABOVE AVERAGE. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 233 PM MDT TUE AUG 27 2013 ISOLD HIGH BASED TSTMS WILL REMAIN POSSIBLE...MAINLY ACROSS NWRN SD...TONIGHT. OTHERWISE...VFR CONDITIONS WILL CONTINUE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT TUE AUG 27 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) TUE AUG 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT TUE AUG 27 2013
SDZ002-272300-
PERKINS SD-
424 PM MDT TUE AUG 27 2013
...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SHADEHILL RESERVOIR...OR 14
MILES SOUTHWEST OF LEMMON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEMMON...
WHITE BUTTE...
SHADEHILL RESERVOIR...
SHADEHILL...
NORTH LEMMON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4594 10199 4569 10199 4567 10253 4592 10260
4596 10241 4596 10201
TIME...MOT...LOC 2223Z 252DEG 26KT 4582 10233
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 435 PM MDT TUE AUG 27 2013 SDZ001-002-272300- HARDING SD-PERKINS SD- 435 PM MDT TUE AUG 27 2013 ...STRONG THUNDERSTORM OVER SOUTHEASTERN HARDING AND WESTERN PERKINS COUNTIES... AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ZEONA...OR 33 MILES SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN HARDING AND EXTREME WESTERN PERKINS COUNTIES...BETWEEN REVA AND ZEONA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4547 10294 4523 10279 4522 10312 4536 10320 TIME...MOT...LOC 2234Z 242DEG 15KT 4527 10301 JC
The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
4 thunderstorm wind, 4 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
The combination of wind and hail caused property damage.
A pole barn was lifted off its foundation by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470723, 475951, 470731, 470725, 470739, 470740, 470738, 470741.